Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Existence of symmetric skew balanced starters for odd prime powers


Authors: Ding Zhu Du and F. K. Hwang
Journal: Proc. Amer. Math. Soc. 104 (1988), 660-667
MSC: Primary 05B10
DOI: https://doi.org/10.1090/S0002-9939-1988-0962844-1
MathSciNet review: 962844
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Strong starters and skew starters have been widely used in various combinatorial designs. In particular skew balanced starters and symmetric skew balanced starters are crucially used in the construction of completely balanced Howell rotations. Let $ n = {2^m}k + 1$ be an odd prime power where $ m \geq 2$ and $ k$ is an odd number. The existence of symmetric skew balanced starters for $ GF(n)$ has been proved for $ m \geq 2$ and $ k \ne 1,3,9$. In this paper, we present a new approach which gives a uniform proof of the existence of symmetric skew balanced starters for all $ m \geq 2$ and $ k \geq 3$.


References [Enhancements On Off] (What's this?)

  • [1] E. R. Berlekamp and F. K. Hwang, Contributions for balanced Howell rotations for bridge tournaments, J. Combin. Theory 12 (1972), 159-166. MR 0309757 (46:8862)
  • [2] R. C. Bose, On a resolvable series of balanced incomplete block designs, Sankhya 8 (1947), 249-256. MR 0022820 (9:263h)
  • [3] D.-Z. Du and F. K. Hwang, Symmetric skew balanced starters and complete balanced Howell rotations, Trans. Amer. Math. Soc. 271 (1982), 409-413. MR 654840 (83h:05018)
  • [4] O. Hanner, Construction of balanced Howell rotations for $ 2(p + 1)$ partnerships, J. Combin. Theory A33 (1982), 205-212. MR 677574 (83m:05030)
  • [5] F. K. Hwang, Starters, balanced starters and partitionable starters, Bull. Inst. Math. Acad. Sinica 11 (1983), 561-572. MR 743473 (85f:05024)
  • [6] T. Storer, Cyclotomy and difference sets, Markham, Chicago, Ill., 1967. MR 0217033 (36:128)
  • [7] J. E. Yu and F. K. Hwang, Symmetric skew balanced starters for odd prime powers, Ars Combinatoria 19 (1985), 187-192. MR 810275 (87c:05031)
  • [8] -, The existence of symmetric skew balanced starters for odd prime powers, European J. Combin. 9 (1988), 153-160. MR 939865 (89e:05046)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 05B10

Retrieve articles in all journals with MSC: 05B10


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1988-0962844-1
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society